MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ECH POR STD 260MM BOW SZ 13 L; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. ECH POR STD 260MM BOW SZ 13 L; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71340413
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924); Pain (1994); Hip Fracture (2349); Joint Dislocation (2374); Thromboembolism (2654); Joint Laxity (4526); Metal Related Pathology (4530)
Date of Event 05/19/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after the patient had been implanted an echelon stem on (b)(6) 2014 during a revision surgery, the patient experienced a dislocation because the stem fractured.The patient underwent a revision surgery on (b)(6) 2020: only the femoral head, stem and accord wires were explanted.The patient has had complications since this procedure.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Event or Problem Description
It was reported that, after the patient had been implanted an echelon stem on (b)(6) 2014 during a revision surgery, the patient experienced a dislocation because the stem fractured.The patient underwent a revision surgery on (b)(6) 2020: only the femoral head, stem and accord wires were explanted.The patient has had complications since this procedure, she suffered from dvt after the revision and was forced to be fitted with wound vac.The patient continued having recurrent dislocations and revision surgeries after this event.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the broken implant was confirmed.The clinical/medical investigation concluded that, the cause of the reported dislocation, stem fracture, pain and distal shaft fracture is likely multifactorial.The patient¿s comorbidities (including the documented pelvic deformity, osteopenia, spinal fusion, soft tissue deficiency and history of multiple dislocations and prior surgeries), the mixed manufacturer construct, and patient activity could not be ruled out as potential contributing factors; however, the clinical root cause could not be definitively concluded.The assessed patient impact was the fractured femur and stem, reported recurrent component dislocation, pain and the complex 4-hour revision.Additionally, on pod#2, a right upper extremity ¿nonocclusive thrombus¿ was noted on ultrasound in the brachial vein and medication administration was required.Thrombus formation is a known possible post-operative complication; however, the clinical root cause of the upper-extremity thrombus could not be determined.Of note, no s+n components were in-vivo at the time of the reported event.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury, patient anatomy, abnormal loading of limb or surgical technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated stem and femoral head were returned and evaluated.Two devices labeled with non smith + nephew markings (a white plastic hip cup and unknown device with the description marking "femoral trephine") were also returned.The implanted stem components and the femoral head were examined visually and with a scanning electron microscope.The femoral stem had been sectioned before analysis was conducted.Otherwise, no destructive testing was performed.No deviations from processing or material specifications were noted for any of the components.The stem has bony ongrowth along its length extending proximally from the tip of the distal end.Scratches along the surface of the proximal end of the stem are present that could have been introduced during extraction.An indention on the stem is noted that may have been created from contact with an acetabular cup.The proximal portion of the stem had minimal bone ongrowth.This suggests that there was insufficient proximal support for the stem.This could have caused the stem to be subjected to fatigue loads that were above the fatigue strength of the material, which could eventually lead to fracture of the stem approximately 200 mm from the distal tip.The scanning electron microscope images suggests a possible stress fatigue failure began on the outer surface of the stem that worked its way through the cross section of the stem until it failed completely in shear.Neither the unidentified liner or the oxinium femoral head showed signs of wear or scratches except for a small region on the bottom of the head which was possibly caused by extraction.From visual observation and information provided, it is likely that the lack of proximal fixation on the femoral stem led to the initiation of the fatigue fracture.The clinical/medical investigation concluded that, based on the documentation provided, the cause of the reported dislocation, stem fracture, pain and distal shaft fracture is likely multifactorial.The patient¿s comorbidities (including the documented pelvic deformity, osteopenia, spinal fusion, soft tissue deficiency and history of multiple dislocations and prior surgeries), the mixed manufacturer construct, and patient activity could not be ruled out as potential contributing factors; however, the clinical root cause could not be definitively concluded.The assessed patient impact was the fractured femur and stem, reported recurrent component dislocation, pain and the complex 4-hour revision.Additionally, a right upper extremity ¿nonocclusive thrombus¿ was noted on ultrasound in the brachial vein and medication administration was required.Thrombus formation is a known possible post-operative complication; however, the clinical root cause of the upper-extremity thrombus could not be determined.Of note, no smith + nephew components were in-vivo at the time of the reported event.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the echelon stem.A review of the production order for the batch of this device did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events.A review of the instructions for use documents for total hip systems revealed that the implant can break or become damaged as a result of trauma.This has been identified as a warning and precautions.A review of the risk management file revealed this failure mode was previously identified for the echelon stem.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection procedure for the stem, a verification that parts are free of damaged areas shall be performed within the steps of the receiving inspection.Also, per material specification, the quality and manufacture of porous coated cobalt-chromium alloy surgical implants shall be controlled.At this time, we have no evidence to conclude that the stem failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ECH POR STD 260MM BOW SZ 13 L
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key10781732
Report Number1020279-2020-06096
Device Sequence Number11705600
Product Code JDI
UDI-Device Identifier03596010328984
UDI-Public03596010328984
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K983834
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other,Consumer,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/20/2023
Device Model Number71340413
Device Catalogue Number71340413
Device Lot Number13AM12331
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 10/12/2020
Supplement Date Received by Manufacturer07/14/2021
08/17/2021
07/11/2024
Initial Report FDA Received Date11/03/2020
Supplement Report FDA Received Date07/20/2021
08/18/2021
07/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/22/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71340007, ACC 2.0MM COCR CABLE W/CLAMP, 13FSM0009; 71340007, ACC 2.0MM COCR CABLE W/CLAMP, 13FSM0019; 71340007, ACC 2.0MM COCR CABLE W/CLAMP, 13HSM0263; 71342800, 71340007(X3); 71342800, OXINIUM FEM HD 12/14 28MM +0, 12HM09763
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient SexFemale